Indiana, 2020

Flood in Indiana, August 14, 2020

August 14, 2020 · NWS PAH · 1 event in 1 county or zone

An upper-level disturbance approaching the lower Ohio Valley triggered a large thunderstorm complex that produced heavy rainfall. Although it was small-scale, the slow movement of this disturbance produced torrential rainfall of 1 to 3 inches over a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An upper-level disturbance approaching the lower Ohio Valley triggered a large thunderstorm complex that produced heavy rainfall. Although it was small-scale, the slow movement of this disturbance produced torrential rainfall of 1 to 3 inches over a few hours. Mean winds through the depth of the atmosphere were generally 5 knots or less to the north-northwest. Precipitable water values were above two inches, which is near the daily record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 1:38 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 14, 1:38 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
238 AM CDT Fri Aug 14 2020

.SHORT TERM...(Today through Sunday night)
Issued at 238 AM CDT Fri Aug 14 2020

Like last night, dealing with isolated heavy rain issues as
cluster of showers and storms developed over the northern
Pennyrile region and up into southwest IN. Prolonged rainfall in
Daviess and Spencer counties has warranted a Flood Advisory
through early this morning.

We have one more day to deal with this slow moving upper level
system. Today, the bulk of the scattered convection will be situated
over our eastern section where the deepest moisture is, namely
western Kentucky (especially the Pennyrile region) and southwest
Indiana, with lesser coverage westward. By early this evening, the
main upper trough will be east of the area, as a weakening upper
level ridge moves southeast into the area. The deeper moisture will
move out as the trough moves east, so any lingering showers and
thunderstorms during the evening hours will be in our far eastern
sections. Will maintain only slight chances for the early evening,
keeping the overnight hours dry. Temperatures today will be
warmest in our far west where readings might approach the 90
degree mark, while in the east where scattered convection is
likely, mid 80s should be attainable.

Saturday still looks rather dry with weak high pressure building in,
despite the small chances the NBM continues to paint in our eastern
counties. Might be enough moisture for an isolated shower but will
work to reduce or remove the going PoPs for Saturday. In reality,
the better chances for some isolated showers actually looks to be
Saturday evening, as a decaying front slides southeast into the
area. The NAM/SREF seem to be the only models interested in
developing any precipitation across the area and this might be a
bit overdone. Would not be surprised to see a few showers around
but right now, nothing organized is expected. So will only have
unmentionable PoPs right now. With a good deal of sunshine on
Saturday, expecting highs in the mid to upper 80s area wide.

On Sunday, depending on how far the aforementioned front makes it
Saturday night, will depict where we might see some isolated showers
or storms on Sunday afternoon in our far eastern sections (parts of
southwest Indiana, and the Pennyrile region of west Kentucky).
Otherwise, a pretty nice day is forecast as high pressure builds
into the area and temperatures only reach the lower 80s. Humidity
values will still be rather uncomfortable, but relief is on the way.
Drier air will start to infiltrate the area Sunday night and we
will soon be seeing dewpoints in the lower 60s.

.LONG TERM...(Monday through Thursday)
Issued at 238 AM CDT Fri Aug 14 2020

The medium range models were in good agreement in the extended
forecast period, depicting a persistent amplified mid/upper flow
pattern across the CONUS. The most unchanging feature appeared to be
the large high pressure ridge out west. Faster northern stream flow
will continue to skirt this ridge through the period, putting the
PAH forecast area into northwesterly flow initially.

By midweek though, mid level shortwave energy to the east of the
ridge is forecast to split into northern and southern components.
One particular trof is forecast to develop over the lower MS River
valley, but with lower surface pressures further south, the
likelihood of measurable pcpn in our region appears low, though it
is hinted at by the deterministic models Tue/Wed.

The only measurable pcpn suggested by the National Blend of Models
was on Thu (Day 7), as moisture may surge northward, allowing
limited development of showers and tstms in the Pennyrile region of
KY in the heat of the day.

While Mon will be quite tolerable with highs in the middle 80s, even
more pleasant conditions are expected to settle in by mid week.
Highs only around 80 and lows around 60 are forecast by Wed.

&&

.AVIATION...
Issued at 238 AM CDT Fri Aug 14 2020

Several terminals are already dealing with fog this morning
ranging from MVFR to IFR or even lower. Scattered showers and
storms rapidly developed across the KOWB/KEVV terminals and will
continue for a few hours, resulting in lowered cigs/vsbys. Kept
the mention of diurnal VCTS to KPAH, KOWB, KEVV for later today
and into the afternoon. Weather should be quiet by this evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...DB
AVIATION...DRS/CW
Hazardous weather outlook, Aug 14, 2:11 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Fri Aug 14 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There will be a chance of thunderstorms today into early this
evening, especially across west Kentucky and southwest Indiana.
Heavy rainfall which may cause localized flooding concerns as well
as lightning will be the main hazards associated with this
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a very small chance for thunderstorms across parts of
southwest Indiana and the Pennyrile region of west Kentucky on
Sunday afternoon. Brief heavy rain and lightning are the main
hazards. Lastly, isolated thunderstorms are possible mainly
across the Pennyrile region of KY on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spencer

When
August 14, 2:30 AM CST to 7:45 AM CST
Where
Spencer County, Rockport to Hatfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.880, -87.050

Water was over the roads in many locations across the county, however they were all passable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910528.